Advertisement

Case 12 Acute Hepatitis

  • Christine Murphy
  • Annette Lopez

Abstract

Many exposures can cause liver injury. This case involves a 46-year-old patient with fever, nausea, vomiting, and signs of hepatic injury. In this chapter, we review pharmaceutical and supplement causes of hepatitis and hepatocellular necrosis.

Keywords

Cholestatic jaundice Hepatitis Herbal products Supplements Chinese skullcap 

References

  1. Dhanasekaran R, Owens V, Sanchez W. Chinese skullcap in move free arthritis supplement causes drug induced liver injury and pulmonary infiltrates. Case Rep Hepatol. 2013;2013:1–4.CrossRefGoogle Scholar
  2. Dourakis SP, et al. Acute hepatitis associated with herb (Teucrium capitatum L.) administration. Eur J Gastroenterol Hepatol. 2002;14:693–5.Google Scholar
  3. Gori L, Galluzzi P, Mascherini V, et al. Two contemporary cases of hepatitis associated with Teucurium chamaedrys L. decoction use: case reports and review of the literature. Basic Clin Pharmacol Toxicol. 2011;109:521–6.CrossRefPubMedGoogle Scholar
  4. Höfler M. The Bradford Hill considerations on causality: a counterfactual perspective. Emerg Themes Epidemiol. 2005;2:11.CrossRefPubMedPubMedCentralGoogle Scholar
  5. Larrey D, Vial T, Pauwels A, et al. Hepatitis after Germander (Teucrium chamaedrys) administration: another instance of herbal medicine hepatotoxicity. Ann Intern Med. 1992;117:129–32.CrossRefPubMedGoogle Scholar
  6. Larrey D. Hepatotoxicity of herbal remedies and mushrooms. Semin Liver Dis. 1995;15:183–8.CrossRefPubMedGoogle Scholar
  7. Loeper J, Descatoire V, Letteron P, Moulis C, Degott C, Dansette P, et al. Hepatotoxicity of Germander in mice. Gastroenterology. 1994;106:464–72.CrossRefPubMedGoogle Scholar
  8. Linnebur SA, Rapacchietta OC, Vejar M. Hepatotoxicity associated with Chinese skullcap contained in Move Free Advanced dietary supplement: two case reports and review of the literature. Pharmacotherapy. 2010;30:258e–62e.Google Scholar
  9. Mattei A, Rucay P, Samuel D, Feray C, Reyenes M, Bismuth H. Liver transplantation for severe acute liver failure after herbal medicine (Teucrium polium) administration. J Hepatol. 1995;22:597.CrossRefPubMedGoogle Scholar
  10. Mazokopakis E, Lazarido S, Tzardi M, Mixaki J, Diamantis I, Ganotakis E. Acute cholestatic hepatitis caused by Teucrium polium L. Phytomedicine. 2004;11:83–4.CrossRefPubMedGoogle Scholar
  11. Poon WT, et al. Hepatitis induced by Teucrium viscidum. Clin Toxicol. 2008;46:819–22.Google Scholar
  12. Ridker P, McDermott W. Comfrey herb tea and hepatic veno-occlusive disease. Lancet. 1989;1(8639):657–8.CrossRefPubMedGoogle Scholar
  13. Starakis I, Siagris D, Leonidou L, Mazokopakis E, Tsamandas A, Karatza C. Heptatitis caused by the herbal remedy Teucrium polium L. Eur J Gastroenterol Hepatol. 2006;18:681–3.CrossRefPubMedGoogle Scholar
  14. Yang L, Aronsohn A, Hart J, Jensen D. Herbal hepatotoxicity from Chinese skullcap: a case report. World J Hepatol. 2012;4(7):231–3.CrossRefPubMedPubMedCentralGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Christine Murphy
    • 1
  • Annette Lopez
    • 2
  1. 1.Department of Emergency Medicine, Divisions of Medical Toxicology and Pediatric Emergency MedicineCarolinas Medical CenterCharlotteUSA
  2. 2.Oregon Health & Science University, Oregon Poison CenterPortlandUSA

Personalised recommendations